Virginia, 2012

Winter Storm and Winter Weather in Virginia, January 2 to 3, 2012

January 2 to 3, 2012 · NWS LWX · 4 events in 4 counties and zones

Low pressure remained over southern Canada during the 2nd and 3rd. A northwest flow around the low caused cold and moist air from the Great Lakes to be forced up the mountains, resulting in snow across locations along and west of the Allegheny front.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure remained over southern Canada during the 2nd and 3rd. A northwest flow around the low caused cold and moist air from the Great Lakes to be forced up the mountains, resulting in snow across locations along and west of the Allegheny front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 2, 3:27 AM EST, 5 hours 33 minutes earlier.

Area forecast discussion, Jan 2, 3:27 AM EST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 AM EST MON JAN 2 2012

.SYNOPSIS...
HIGH PRESSURE BUILDS IN THROUGH TUESDAY NIGHT...WITH GUSTY
NORTHWEST WINDS BRINGING THE COLDEST AIR THUS FAR THIS SEASON.
AN UPPER LEVEL DISTURBANCE WILL CROSS ON WEDNESDAY...FOLLOWED BY A
MODERATING TREND FOR THE SECOND HALF OF THE WEEK.
&&

.NEAR TERM /THROUGH TONIGHT/...
CDFNT CLEARED CWA YDA EVE...WITH STRONG CAA AND GUSTY NW WINDS IN
ITS WAKE. DWNSLPG/COMPRESSIONAL WRMG AND AT LEAST PARTIAL SC DECK
ACRS RGN HAS CURBED COOLG OVNGT...WITH 3 AM TEMPS STILL IN 40S E OF
BLUE RDG/30S W. WINDS HAVE GUSTED ABV 30 KTS MANY LOCATIONS...BUT
GENERALLY BELOW 40KT ADZY CRITERION SO WILL DROP WIND HEADLINE EARLY.

XPCT BREEZY CONDS TO CONT THRU TNGT DUE TO TIGHT PRES GRADIENT BTWN
LOPRES IN CANADIAN MARITIMES AND HIPRES OVR SRN PLAINS. MOST OF CWA
WILL BE DRY...ASIDE FROM A FEW FLURRIES W OF BLUE RDG...WITH PERIODS
OF SC SPILLING SEWD INTO RGN TDA...BCMG DOMINANT OVNGT AS UPR TROF
PASSES THRU CWA.  HWVR...TRADITIONAL UPSLOPE FAVORED AREAS WRN SIDE
OF ALLEGHENY FRONT WILL SEE SIGNIFICANT SNOWFALL. LGT SNSH THIS MRNG
WILL INCR TDA AS MOISTURE FROM GREAT LAKES INTERACTS WITH TERRAIN
INDUCED LIFT. LLVL FLOW WILL BACK FROM PRESENT WNW TO NNW AS LOPRES
STRENGTHENS OFF DELMARVA...ALLOWING MORE FAVORABLE WIND TRAJECTORY
FROM LAKE ERIE BY THIS EVE. MODEL SOUNDINGS DEPICT DEEP
MOISTURE...INSTABILITY/STEEP LAPSE RATES AS H8 TEMPS PLUMMET TO
BELOW -15C...AND AMPLE LIFT TNGT TO PRODUCE HVY SNSH WITH HIGHEST
ACCUM DURG THE EVE/OVNGT. WSW RMNS IN EFFECT ACRS WRN 5...AND STORM
TOTALS MAY EXCEED 1 FT IN SPOTS.

TEMPS WILL RISE LITTLE TDA...WITH MAXIMA REACHING 40S E OF BLUE
RIDGE...U30S SHENANDOAH VLY...AND U20S MOUNTAINS. MINIMA TNGT FCST
TEENS ACRS MOUNTAINS AND L-M20S ELSEWHERE. WITH PERSISTENT NW WINDS
OF 15-25 KTS...GUSTING TO JUST BELOW ADZY THRESHOLD...WIND CHILLS
WILL BE IN TEENS TNGT...WITH SINGLE DIGITS ALONG/W OF BLUE RIDGE.
HIGHER ELEVATIONS OF HIGHLAND...GRANT...AND PENDLETON CNTYS XPCD TO
HAVE WIND CHILL VALUES AOB -5F...THUS WIND CHILL ADVISORY HAS BEEN
HOISTED BEGINNING 0Z TNGT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
H5 TROF AXIS SWINGS THRU TUE...PROVIDING LAST BIT OF ENHANCED
SUPPORT FOR UPSLP SHSN...AS WELL AS DP MIXING POTENTIAL AREAWIDE.
THE THERMAL TROF WL BE LAGGING SVRL HRS BHD...MAKING TUE THE DAY W/
THE COLDEST MAXT /AND MIN-T TUE NGT/ OF THE BUNCH. CONSIDERING
SUSTAINED WNDS 15-20 KT /ALMOST RIGHT OFF THE DECK/ AND 25-30 KT
GUSTS EASILY ACHIEVED W/IN MIXED LYR /WHICH SHUD REACH UP CLOSE TO
H8/...WIND CHILLS WL BE A FACTOR THROUGHOUT THE DAY /AND INTO THE
NGT/ ACRS THE WHOLE AREA. ATTM...WL JUST CARRY THE ADVY FM TNGT INTO
ELY TMRW MRNG. WHILE HAZARD GRIDS LKLY WONT SPREAD E OF THE
APPALACHIANS... APPARENT TEMPS STRUGGLING TO REACH 20F TUE /AND THEN
DROPPING TO 5-15 ABV TUE NGT/ WL BE PERCEIVED AS A BIG DEAL...SPCLY
IN LIGHT OF ACTUAL TEMPS THIS PAST WKND.

IN TERMS OF UPSLP SNOWFALL...CUD FORSEE A HNDTH OR TWO LIQ QPF BEING
SQUEEZED OUT HRLY ALONG THE WRN SLOPES. RATIOS WUD BE RATHER HIGH
/25-1 PER BOTH NAM AND GFS BUFKIT/...SO THAT WUD EQUATE TO ANTHR 2-3
INCHES OF SNOW. ACTUAL SNOWFALL WL BE LCLZD AND COME IN BANDS...BUT
W/ FCST WNDS...IT/LL BE AWFULLY TOUGH TO ACTUALLY MEASURE ANYTHING.
WHILE UPA FLOW REMAINS SOMEWHAT NWLY TUE NGT...BLDG SFC RDG WL
DISRUPT BANDING IN THE EVNG /FOR LINGERING FLURRIES/ AND THEN SHUD
SURPRESS ACTIVITY OUTRIGHT OVNGT. WL ADD CHC POPS FOR THE EVNG.

ELSW...SKIES WL BE CLRG TUE PM IN THE WAKE OF THE TROF...BEFORE INCR
A LTL TWD WED DAWN AS H8 WAA ARRIVES. BOTH GFS/NAM SUGGEST THAT A
S/WV WL BE ARRIVING SOMETIME WED IN THE NW FLOW. HWVR...THEY DIFFER
ON THE DETAILS...INCL WHETHER THERE WL BE ANY QPF. SINCE AMS DRY AND
VORT LOOKS VIGOROUS /SPCLY PER GFS/ DONT WANT TO DISCOUT THE
POTENTIAL FOR FLURRIES. HV REVISED THEIR PLACEMENT WED AFTN...AND
ADDED SCHC FOR MEASUREABLE SHSN. THOSE CHCS SHUD INCR BHD THE
WV...AND GRIDS NOW REFLECT THAT.

HV REVISED MAXT TUE-WED DOWN FOR SUPPLY OF MODIFIED COLD AIR...AMPLE
CLDS AND LOW SUN ANGLE. ALTHO WL BE W/IN SFC RDG TUE NGT...THERE
SHUD BE AT LEAST A LTL WND AND SCT CLDS TO PREVENT A TEMP FREEFALL.
/DEWPTS IN THE SINGLE DIGITS!/ STILL...WERE TALKING MIN-T IN THE
TEENS...W/O MUCH CITY/SUBURB SPREAD.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A POSITIVELY TILTED TROUGH ACROSS THE SOUTHERN CONUS WILL MOVE
OFFSHORE MID-WEEK. BEHIND THE TROUGH...PREVAILING ZONAL FLOW PLUS A
SFC HIGH OVER THE GULF WILL FUNNEL MORE MODERATE TEMPS INTO THE
MID-ATLANTIC FOR THE END OF THE WORK WEEK. DAYTIME TEMPS WILL BE
ABOVE FREEZING FOR MOST OF THE AREA. MODELS ARE IN GOOD AGREEMENT ON
THE TIME OF A SHORTWAVE THAT WILL MOVE NORTH OF THE REGION OVER THE
WEEKEND. A STRONG SFC LOW OVER SOUTHERN CANADA WILL PUSH A COLD
FRONT THROUGH THE AREA SUNDAY. A PERIOD OF RAIN LATER IN THE WEEKEND
IS POSSIBLE WITH THE SYSTEM. AT THIS POINT...THE LIKELIHOOD OF
FROZEN PRECIP IS NOT GREAT WITH THE WARMER TEMPS AT THE LATTER HALF
OF THE WEEK AND GUIDANCE 850 TEMPS ABOVE FREEZING.
&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
VFR CONDS XPCD TO DOMINATE THRU NEXT 30 HRS...THO BKN/OVC 4-6KFT
CIGS MAY LWR TO NEAR MVFR THRESHOLDS AT KMRB AT TIMES. NW WINDS OF
15-20KTS WITH GUSTS AS HIGH AS 30KT WILL PERSIST...PEAKING THIS
AFTN.

VFR CONDS ANTICIPATED REST OF WK...BUT WNDS WL BE AN OP ISSUE TUE.
XPCT SUSTAINED 15-20 KT NW WNDS...GUSTING UP TO 30 KT. MAY ALSO SEE
A FLURRY OR TWO TUE INTO WED...PARTICULARLY INVOF MRB...BUT AGN THIS
SHUDNT BE AFFECTING THE FLGT CATEGORY.
&&

.MARINE...
SURGE OF COLD AIR FM THE UPR LVL CDFNT MIXING TO THE SFC...
RESULTING IN 30-35 KT GUSTS AT DC AND BALT HARBOR. ANTICIPATE THAT
SURGE WL TRANSLATE ACRS THE WATERS ELY THIS MRNG...BUT SHUD BE
RELATIVELY SHORT LIVED /NO MORE THAN A CPL HRS AT ANY ONE
LOCATION/. HV ISSUED MWS TO ADDRESS.

NW WINDS WILL CONT TO GUST FROM 20-30 KTS AFTER SUNRISE TDA AND
TNGT DUE TO STRONG CAA AND TNGT PRES GRADIENT BTWN N ATLC LOPRES
AND MS VLY HIPRES. SCA IN EFFECT THRU TNGT. UPR TROF AXIS/STRONGER
WINDS ALOFT AND MOST INTENSE CAA WILL CROSS OVR WATERS LATER
TNGT...WHEN GUSTS TO GALE CRITERION CANT BE RULED OUT.
HWVR...CONFIDENCE TO LOW ATTM TO UPGRADE HEADLINES.

WNDS TUE WL REMAIN AWFULLY CLOSE TO GLW. A PASSING S/WV WL TAP WINDS
HIER ALOFT...AND THE NW FLOW SUPPORT DEEPER MIXING THRU THE AFTN.
ONLY QSTN WL BE WHETHER WNDS WL BE JUST ABV OR JUST BLO CRIT. HV
OPTED AT THIS PT TO CARRY A STRONG SCA INTO TUE EVNG...AND CONT
MENTION POTL OF GLW IN SYN/HWO. TUE NGT WNDS WL GRDLY DECR AS
HIPRES BLDS...AT LEAST BLO SCA CRIT...BUT WNDS NEVER GO LGT BEFORE
ANTHR UPA DISTURBANCE PASSES BY WED. SHUD BE ABLE TO STAY UNDER
CRIT FOR THIS 2ND GO ARND.

&&

.FIRE WEATHER...
AS DRY AIR ADVECTS IN TDA...RH WILL FALL TO NEAR 30 PERCENT...WITH
SUSTAINED WINDS CLOSE TO 20 KTS...BOTH NEAR CRITERIA FOR FIRE
WEATHER CONCERNS. 10-HR FUEL MOISTURE WILL DROP TDA...BUT XPCD TO
RMN ABV 8 PERCENT...NOT LOW ENUF TO WARRANT SPS/RFW.

TMRW WL BE ANTHR WINDY DRY DAY TO BE MONITORED.
&&

.TIDES/COASTAL FLOODING...
WATER LVLS 1 TO 1 1/2 FT ABV ASTRO NORMS DUE TO SUNDAYS SLY FLOW.
HWVR...STRONG NW WNDS HV ARRIVED BHD THE COLD FRONT... WHICH WL
RESULT IN BLOWOUT CONDS. THINK LVLS WL RETURN TO NORMAL VALUES
THIS MRNG...AND SHUD BE BLO ASTRO NORMS TAFTN-TNGT-TMRW.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER STORM WARNING UNTIL 5 PM EST TUESDAY FOR MDZ501.
VA...WINTER STORM WARNING UNTIL 5 PM EST TUESDAY FOR VAZ503.
     WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST TUESDAY
     FOR VAZ503-504.
WV...WINTER STORM WARNING UNTIL 5 PM EST TUESDAY FOR WVZ501-503-505.
     WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST TUESDAY
     FOR WVZ501-502-505-506.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TUESDAY NIGHT FOR
     ANZ530>543.

&&

SYNOPSIS...SBK/HTS
NEAR TERM...SBK
SHORT TERM...HTS
LONG TERM...CJL
AVIATION...SBK/HTS
MARINE...SBK/HTS
FIRE WEATHER...SBK/HTS
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Jan 2, 5:11 AM EST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
511 AM EST MON JAN 2 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
511 AM EST MON JAN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND THE TIDAL POTOMAC RIVER. GALES WILL BE POSSIBLE LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH TUESDAY EVENING
FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY AND TIDAL POTOMAC
RIVER. A GALE WARNING MAY BE REQUIRED DURING THE DAY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-031000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
511 AM EST MON JAN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE WESTERN FACING SLOPES
OF THE ALLEGHENY FRONT DUE TO HEAVY SNOW AND BLOWING SNOW. IN
ADDITION... A WIND CHILL ADVISORY HAS BEEN ISSUED FOR
HIGHLAND...PENDLETON AND GRANT COUNTIES TONIGHT. REFER TO THE
LATEST WINTER HAZARD MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING REMAINS IN EFFECT FOR THE WESTERN FACING
SLOPES OF THE ALLEGHENY FRONT TUESDAY. A WIND CHILL ADVISORY
REMAINS IN EFFECT FOR HIGHLAND...PENDLETON AND GRANT COUNTIES
THROUGH TUESDAY MORNING.

WIND CHILLS OF 5 TO 10 BELOW ZERO LIKELY WILL CONTINUE THROUGH
TUESDAY NIGHT AT HIGHER ELEVATIONS. WIND CHILL ADVISORIES MAY
NEED TO BE EXTENDED AND POSSIBLY EXPANDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
FORWARD SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Western Highland

When
January 2, 9:00 AM EST to January 3, 5:00 PM EST
Where
Western Highland forecast zone
Reported by
Public
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall totaled up to 8.0 inches near Hightown.

Winter Weather, Frederick

When
January 3, 6:00 PM EST to 10:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.5 inches in Winchester.

Winter Weather, Clarke

When
January 3, 6:00 PM EST to 10:00 PM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.0 inches near Boyce.

Winter Weather, Loudoun

When
January 3, 6:00 PM EST to 10:00 PM EST
Where
Loudoun forecast zone
Reported by
COOP Observer

Snowfall totaled up to 3.0 inches near Upperville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361032, 362170, 362172, 362173.